Indiana, 2008Damaging Winds in Indiana, July 31, 2008
July 31, 2008 · NWS LOT · 5 events in 2 counties and zones
Strong to severe thunderstorms moved across northwest Indiana during the afternoon hours of July 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across northwest Indiana during the afternoon hours of July 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 12:25 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 31, 12:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
125 PM CDT THU JUL 31 2008
.DISCUSSION...
MORNING UPDATE...
951 AM CDT
SOME SIGNIFICANT CHANGES TO GOING FORECAST THIS MORNING...FOCUSING
ON HEIGHTENED SEVERE WEATHER THREAT ACROSS THE FORECAST AREA THIS
AFTERNOON.
MCS CURRENTLY PROPAGATING ACROSS SOUTHEAST MN/NORTHEAST IA EXPECTED
TO CONTINUE TO TRACK SOUTHEAST TOWARD NORTHERN IL/NORTHWEST IN BY
AFTERNOON IN ASSOCIATION WITH MID LEVEL TROUGH AND 40 KNOT SPEED MAX
DEPICTED BY MORNING RAOB ANALYSIS/CURRENT GOES VAPOR IMAGERY.
DIFFUSE STATIONARY FRONT WHICH SAGGED INTO AREA YESTERDAY REMAINS
ACROSS THE CWA...WITH LATEST VIS SAT PICS SUGGESTING BOUNDARY
CURRENTLY FROM NORTH OF KDBQ...KRPJ...KJOT...SOUTH OF KVPZ LINE.
SURFACE DEW POINT TEMPS IN THE LOWER 70S ALONG/SOUTH OF THIS
BOUNDARY EXPECTED TO RESULT IN UNSTABLE BOUNDARY LAYER AS HEATING
CONTINUES FOR REMAINDER OF MORNING/AFTERNOON HOURS AND STRATUS/FOG
ACROSS SOUTHERN HALF OF SO OF FORECAST AREA DISSIPATES. GIVEN FOCUS
ALONG BOUNDARY AND SIGNIFICANT INSTABILITY AXIS...EXPECT MCS TO
CONTINUE TO PROPAGATE INTO CWA BY MIDDAY/EARLY AFTERNOON AND WILL
LIKELY REINTENSIFY. THUS HAVE AMENDED FORECAST TO INCLUDE
THUNDERSTORMS INTO FAR NORTHWEST COUNTIES BY MIDDAY AND ACROSS
REMAINDER OF CWA THIS AFTERNOON.
RATZER
PREVIOUS DISCUSSION...
330 AM CDT
MAIN CONCERN FOR THE SHORT TERM WILL BE CONVECTION POTENTIAL FOR
TONIGHT. BEYOND THIS...THE FOCUS WILL...ONCE AGAIN...SHIFT TO
INCREASING HEAT IN THE LONG TERM FORECAST PERIOD. FOR THIS
EVENING...LOOKING AT INCREASED POTENTIAL FOR MCS DEVELOPMENT AND
TRACKING OUT OF THE NRN PLAINS/UPPER MISSISSIPPI VALLEY AND INTO
NWRN ILLINOIS. THIS WILL LIKELY BE AN ARTIFACT OF THE CURRENT MCS
ACTIVITY OVER THE DAKOTAS. EXPECT THAT RENEWED MCS SHOULD FIRE IN
ASSOCIATION WITH BOUNDARIES SET DOWN BY THE CURRENT ACTIVITY OVER
THE DAKOTAS. ALSO...IN THE SYNOPTIC SCALE...SHORT WAVE ENERGY WILL
DIVE DOWN THE BACK SIDE OF THE BUILDING UPPER RIDGE AND FOLLOW THE
PREFERRED THICKNESS CHANNEL AND UPPER DIFLUENCE THROUGH NERN IOWA
AND INTO NWRN ILLINOIS THIS EVENING. BASED ON THIS AND GENERAL
MODEL CONSENSUS FOR THE SYNOPTIC SCALE FLOW PATTERN...PLUS A
WARM/MOIST/UNSTABLE ENVIRONMENT IN PLACE...HAVE INCREASE POPS OVER
NORTH CENTRAL ILLINOIS TO LIKELY TO REFLECT THIS IDEA. BEYOND
THIS...THE FOCUS WILL SHIFT TO THE HEAT THAT HAS BEEN ADVERTISED
FOR THE PAST FEW DAYS. THE LATEST MODEL RUNS CONTINUE THE TREND OF
LAST NIGHT/S GUIDANCE IN DELAYING THE ONSET OF THE HEAT UNTIL
SUNDAY AND MONDAY. THE LATEST GUIDANCE SHOWS RELATIVELY DECENT
CONTINUITY WITH LAST NIGHT/S GUIDANCE IN TRENDING TOWARD A MORE
AMPLIFIED AND LESS PROGRESSIVE PATTERN THAN WAS ADVERTISED A COUPLE
DAYS AGO. THUS...SATURDAY WILL LIKELY SEE TEMPERATURES ONLY CLIMB
TO AROUND 90...WHILE THE MORE EXTREME HEAT WILL MOVE IN ON SUNDAY
AND MONDAY AS THE MAIN RIDGE AXIS MOVES OVER THE UPPER MIDWEST.
THE 00Z GFS SHOWS 850MB TEMPS REACHING AROUND 25C...WHICH WOULD
SUGGEST THAT TEMPS SHOULD REACH INTO THE MIDDLE TO UPPER 90S. THUS
HAVE NUDGED UP MAX TEMPS A FEW DEGREES OVER THE GOING FORECAST.
COMBINED WITH DEWPOINTS IN THE UPPER 60S TO MIDDLE 70S...HEAT
INDEX READING WILL LIKELY REACH OR EXCEED 100F OVER MUCH OF THE
AREA. WHILE IT IS TOO SOON FOR HEADLINES JUST YET...HEAT
ADVISORIES WILL LIKELY BE REQUIRED BY SUNDAY OR MONDAY.
KREIN
&&
.AVIATION...
125 PM CDT
1800 UTC TAFS...MAIN AVIATION CONCERN IS ON EVOLUTION OF CONVECTIVE
COMPLEX ACROSS NORTHWEST ILLINOIS. MAIN INSTABILITY AXIS AT 18Z IS
POSITIONED FROM EASTERN IOWA INTO NORTH CENTRAL ILLINOIS WITH
MAGNITUDE OF INSTABILITY TAPERING ACROSS FAR NORTHEAST ILLINOIS
WHERE LAKE BREEZE HAS MADE SOME INLAND PROGRESS. HAVE INCLUDED
MENTION OF THUNDER IN TERMINALS THROUGH 21Z. WINDS ARE THE MAIN
CONCERN WITH THIS CONVECTION WITH SEVERAL REPORTS OF 50 TO 60 KNOT
WIND GUSTS WITH TEHSE STORMS. AT THIS TIME HAVE INCLUDED GUSTS IN
THE 30 TO 40 KNOT RANGE WITH THE STORMS IN THE TERMINAL FORECASTS
WITH EXPECTATION THAT POSSIBLE REDEVELOPMENT OF BOW ECHO WILL FOCUS
CLOSER TO THE INSTABILITY AXIS SOUTH OF THE TERMINALS SO HAVE HELD
OFF ON HIGHER END WIND GUSTS AT THIS TIME. NOT EXPECTING LAKE BREEZE
TO MAKE MUCH MORE SIGNIFICANT PROGRESS WESTWARD WITH WINDS LIKELY
BECOMING VARIABLE AGAIN IN THE WAKE OF THIS COVECTIVE COMPLEX LATE
THIS AFTERNOON.
FOR TONIGHT...EXPECTING RENEWED THUNDERSTORM DEVELOPMENT WEST OF THE
AREA AS AN UPPER LEVEL SHORT WAVE MOVES OUT OF THE NORTHERN PLAINS.
CONDITIONS SEEM CONDUCIVE FOR ANOTHER CONVECTIVE COMPLEX TO APPROACH
NORTHERN ILLINOIS LATE TONIGHT AND HAVE INCLUDED A PROB30 MENTION OF
THUNDER AFTER 06Z.
MARSILI
&&
.MARINE...
259 AM CDT
LOW PRESSURE WILL ANCHOR OVER SOUTHERN QUEBEC THROUGH SUNDAY WITH A
SERIES OF HIGHS AND LOW ALTERNATING OVER THE LAKES THRU THAT PERIOD.
WEAK HIGH PRESSURE WILL MOVE ACROSS THE WESTERN LAKES LATER TODAY
BEFORE A WEAK AREA OF LOW PRESSURE DEVELOPS ACROSS THE CENTRAL
PLAINS AND MOVES ACROSS LAKE MICHIGAN ON FRIDAY. THEN ANOTHER WEAK
AREA OF HIGH PRESSURE WILL MOVE ACROSS THE WESTERN LAKES LATE
SATURDAY AND SATURDAY NIGHT...AS LOW PRESSURE DEVELOPS OVER THE
PLAINS. THIS RATHER WEAK AREA OF LOW PRESSURE WILL MOVE INTO THE
WESTERN LAKES MONDAY. WINDS THROUGH THE WEEKEND WILL BE RATHER LIGHT
WITH DIRECTIONS REVOLVING AROUND THE CLOCK AND AT TIME BECOMING
LIGHT AND VARIABLE. THUS NO GALES ARE IN JEOPARDY OF APPEARING.
RLB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 31, 9:01 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1001 AM CDT THU JUL 31 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011515-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1001 AM CDT THU JUL 31 2008 /1101 AM EDT THU JUL 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS SOME MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 70 MPH.
PENNY SIZED HAIL.
FREQUENT LIGHTNING.
HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
A THUNDERSTORM COMPLEX ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA
WILL MOVE INTO SOUTHERN WISCONSIN AND FAR NORTHERN ILLINOIS EARLY
THIS AFTERNOON...AND THEN ACROSS THE REMAINDER OF THE OUTLOOK AREA
INCLUDING AREAS SOUTH OF INTERSTATE 80 DURING THE MID AND LATE
AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA AND SOUTHEAST MINNESOTA THIS EVENING...AND
MOVE INTO NORTHERN ILLINOIS DURING THE OVERNIGHT HOURS.
DISCUSSION:
SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND NORTHERN
IOWA ARE EXPECTED TO TRACK SOUTHEAST THROUGH THE AFTERNOON HOURS
ALONG A FRONTAL BOUNDARY STALLED ACROSS NORTHERN ILLINOIS. THESE
THUNDERSTORMS MAY WEAKEN ACROSS EASTERN IOWA AND SOUTHWEST
WISCONSIN LATE THIS MORNING...BUT ARE EXPECTED TO INTENSIFY ONCE
AGAIN THIS AFTERNOON AS DAYTIME HEATING ALLOWS UNSTABLE CONDITIONS
TO DEVELOP ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA. HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS EVENING ACROSS SOUTHERN MINNESOTA AND
NORTHERN IOWA IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY. THESE
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA OVERNIGHT AND MAY ALSO POSE A SEVERE
RISK...MAINLY IN THE FORM OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG UPPER LEVEL RIDGE BUILDING ACROSS THE PLAINS AND INTO
THE MIDWEST WILL BRING THE HIGHEST TEMPERATURES OF THE SUMMER TO
THE REGION. TEMPERATURES MAY CLIMB INTO THE MIDDLE 90S BY SUNDAY
AND THE MIDDLE TO UPPER 90S BY MONDAY. COMBINED WITH HIGH
HUMIDITY...THE HEAT INDEX MAY EXCEED 100 DEGREES SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-011515-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1001 AM CDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011515-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1001 AM CDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY.
SOME STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MARSILI
In the hours before
Local storm report, Jul 31, 12:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
152 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG BELVIDERE 42.25N 88.85W
07/31/2008 BOONE IL LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
ED FLocal storm report, Jul 31, 1:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG MACHESNEY PARK 42.36N 89.04W
07/31/2008 WINNEBAGO IL BROADCAST MEDIA
SHINGLES BLOWN OFF ROOF. SMALL PEACH TREE SNAPPED OFF ONE
FOOT ABOVE THE GROUND.
&&
ED FLocal storm report, Jul 31, 1:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
206 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG OREGON 42.01N 89.34W
07/31/2008 OGLE IL BROADCAST MEDIA
ARM SIZED TREE BRANCHES DOWN
&&
ED FLocal storm report, Jul 31, 1:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
217 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG ADDISON 41.93N 88.01W
07/31/2008 DUPAGE IL LAW ENFORCEMENT
TREE DOWN IN ADDISON.
&&
RODRIGUEZLocal storm report, Jul 31, 1:19 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
219 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND GST WEST DUNDEE 42.10N 88.29W
07/31/2008 M62 MPH KANE IL TRAINED SPOTTER
NEAR RANDALL RD. AND ROUTE 72.
&&
RODRIGUEZLocal storm report, Jul 31, 1:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG VILLA PARK 41.89N 87.98W
07/31/2008 DUPAGE IL EMERGENCY MNGR
WIRES DOWN.
&&
RODRIGUEZThunderstorm Wind, Lake
- When
- July 31, 1:55 PM CST
- Where
- Lake County, St John
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -87.470
Multiple 8 to 10 inch diameter trees were uprooted. Damage was reported to a roof.
Thunderstorm Wind, Lake
- When
- July 31, 2:03 PM CST
- Where
- Lake County, 1.63 mi SSE of Gary
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.599, -87.337
Wind gusts to 70 mph were estimated near downtown Gary.
Thunderstorm Wind, Porter
- When
- July 31, 2:14 PM CST
- Where
- Porter County, 3.18 mi WSW of Sedley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -87.230
Wind gusts were estimated to 60 mph.
Thunderstorm Wind, Lake
- When
- July 31, 2:16 PM CST
- Where
- Lake County, Hobart
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -87.230
Wind gusts were estimated to 65 mph in Hobart.
Thunderstorm Wind, Porter
- When
- July 31, 2:30 PM CST
- Where
- Porter County, 1 mi E of Valparaiso
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -87.031
Wind gusts were estimated to 60 mph one mile east of Valparaiso.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124341, 124342, 124345, 124343, 124344.